Colorado, 2012

Hail and Damaging Wind in Colorado, June 27, 2012

June 27, 2012 · NWS BOU · 2 events in 2 counties and zones

Isolated thunderstorms produced hail up to quarter size in Douglas County, and a straight line wind gust to 61 mph in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated thunderstorms produced hail up to quarter size in Douglas County, and a straight line wind gust to 61 mph in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 10:25 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 10:25 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1125 AM MDT WED JUN 27 2012

.UPDATE...

&&

.SHORT TERM...BIGGEST CHANGE TO THE FORECAST...MAINLY THE
FIRE WEATHER FORECAST...WAS TO ISSUE A SHORT FUSE RED FLAG WARNING
FOR THE FRONT RANGE FOOTHILLS AND SOUTH PARK. THIS WARNING WILL GO
IN EFFECT AT NOON TODAY AND WILL RUN UNTIL 8 PM THIS EVENING. MAIN
CONCERN WILL BE THUNDERSTORMS...SOME DRY...PRODUCING STRONG GUSTY
AND ERRATIC OUTFLOW WINDS AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
OTHERWISE CURRENTLY MONITORING A WEAK COOL FRONT SLOWLY BACKING
SOUTHWEST ACROSS THE NORTHEAST PLAINS OF COLORADO. BEHIND THIS
FRONTAL BOUNDARY...NOW SHOWING UP AS A FINE LINE ON RADAR HAS
SLOWED WARMING ACROSS THE NORTHEAST CORNER OF THE STATE.
THEREFORE HAVE LOWERED MAX TEMPERATURES FOR TODAY OUT THAT WAY BY
A DEG OR TWO. NEXT...CLOUD BAND MOVING VERY SLOWLY EASTWARD ACROSS
THE MOUNTAINS AN INDICATION OF MID AND UPPER LEVEL MOISTURE. THE
CLOUDS HAVE HELPED TO SLOW WARMING IN THE HIGH COUNTRY...BUT AT
THE SAME TIME...ALSO STABILIZED THE BNDRY LAYER SOME. ONLY
THUNDERSTORM DEVELOPMENT THUS FAR THIS MORNING HAS BEEN CONFINED UP
ALONG THE COLORADO/WYOMING BORDER JUST NORTH OF THE HIGH PARK WILDFIRE
IN LARIMER COUNTY. IN THE NEXT SEVERAL HOURS...BELIEVE WILL SEE
T-STORM DEVELOPMENT ON THE INCREASE AS A WEAK MID-LEVEL SHORTWAVE
TROUGH SWINGS UP FROM THE FOUR CORNERS AREA. THIS MAY BE ENOUGH TO
SET OFF SCATTERED T-STORMS IN THE MTNS AND FOOTHILLS AND ISOLATED
T-STORMS LATER THIS AFTERNOON ON THE PLAINS. NEW FORECAST GRIDS
REFLECT THESE CHANGES.

.AVIATION...EXPECT VFR CONDITIONS AT DENVER AREA AIRPORTS FOR AT
LEAST THE NEXT FEW HOURS. AFTER 2 PM MDT...DENVER AIRPORTS COULD
SEE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MOVING ACROSS THE
DENVER METRO AREA. A FEW STORMS MAY PRODUCE FREQUENT CLOUD-TO-
GROUND LIGHTNING AND GUSTY AND ERRATIC OUTFLOW WINDS OF 30 TO 45
MPH. STORM ACTIVITY IN THE DENVER AREA IS EXPECTED TO DROP OUT IN
THE EVENING. NOTE...A SHIFT TO A SOUTHWEST WIND THIS EVENING COULD
TRANSPORT SMOKE FROM THE LARGE WILDFIRE IN EL PASO COUNTY. THE
SMOKE COULD GENERATE ILS VISIBILITIES AND CEILINGS AT APA AND DIA
AIRPORT FOR MUCH OF THE NIGHT.

&&

.HYDROLOGY...A FEW STORMS MOVING OVER THE MOUNTAINS AND FRONT
RANGE FOOTHILLS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE
UP TO A QUARTER INCH OF RAIN IN UNDER 35 MINUTES. AT THIS
TIME...DUE TO THE RELATIVE FAST MOVEMENT OF THESE STORM CELLS...
FLASH FLOODING IS NOT ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 334 AM MDT WED JUN 27 2012/

SHORT TERM...MOISTURE PLUME COMING UP THE BACK SIDE OF THE RIDGE
PRODUCING A NICE BATCH OF SHOWERS OVER WESTERN COLORADO EARLY THIS
MORNING. THIS AREA WILL ROTATE ACROSS NORTH CENTRAL COLORADO
DURING THE DAY. CLOUD COVER MAY INITIALLY SUPPRESS CONVECTION THIS
MORNING...THOUGH A FEW WEAK SHOWERS ARE STILL EXPECTED. HOWEVER
WITH DIURNAL HEATING WE SHOULD EVENTUALLY GENERATE THE SCATTERED
THUNDERSTORMS WE HAVE IN THE FORECAST THIS AFTERNOON. I WILL GO
AHEAD AND RAISE POPS IN THE MOUNTAINS WHERE THE LOW LEVEL DRYNESS
IS NOT A FACTOR. STORMS IN THE MOUNTAINS SHOULD GENERALLY PRODUCE
RAIN THOUGH ENOUGH EVAPORATION FOR GUSTY WINDS AS WELL.

WEAK COLD FRONT HAS BEEN TAKING ITS TIME PUSHING SOUTH THROUGH
WYOMING. PRESSURE SURGE HAS PUSHED OUT AHEAD OF THE WIND
SHIFT NOW...SO THE FRONT CONTINUES TO WEAKEN. WE MAY HAVE A TWO
STAGE WIND SHIFT AS N-NW WINDS PUSH SOUTH THIS MORNING AHEAD OF
THE DEEPER SURGE WITH MORE OF AN EASTERLY COMPONENT. HRRR MODEL
CONTINUES TO INSIST ON A SHIFT TO NE WINDS IN THE DENVER AREA AS
EARLY AS 15Z...BUT CURRENT OBS SHOW A NWLY PUSH JUST INTO THE
BLACK HILLS...AND NO RESPONSE YET IN CENTRAL WYOMING. FOR NOW
PLANNING ON GOING MORE W-NW LATER THIS MORNING FROM MIXING...MAY
BE MORE NLY IF THE LEAD RIPPLE IS STRONG ENOUGH...THEN THE MAIN
WIND SHIFT ACROSS THE AREA IN THE EARLY AFTERNOON. WE WILL HAVE
SOME CLOUD COVER OVER THE NW PART OF THE AREA...WHILE THE SE PART
SHOULD WARM VERY WELL THIS MORNING. WITH THE FRONT BEING MORE OF A
WIND SHIFT THAN A REAL COLD FRONT...THE COOLER TEMPS TODAY WILL BE
JUST AS MUCH FROM THE MOISTENING AS COLD ADVECTION. CURRENT
FORECAST STILL PRETTY HOT AND LOOKS REASONABLE...THERE COULD BE
SOME COOLING FROM ADVECTION/EVAPORATION LATER IN THE AFTERNOON.
CONVECTION OVER THE PLAINS SHOULD BE MORE THAN YESTERDAY...BUT
STILL HIGH BASED WITH GUSTY WINDS POSSIBLE.

CLOUDS OVERNIGHT WILL KEEP TEMPERATURES WARM AGAIN...DO NOT SEE
ANY CHANGES NEEDED AT THIS TIME.

LONG TERM...LITTLE ADJUSTMENT IN THE LONG TERM. A BROAD RIDGE OF
HIGH PRESSURE WILL STRETCH ACROSS THE SOUTHERN UNITED STATES WITH
A GENERALLY WEAK WEST TO SOUTHWESTERLY FLOW ALOFT OVER THE CWFA.
ON THURSDAY AND FRIDAY AFTERNOON AND EVENING...THE NAM12 FORECAST
SOUNDINGS SHOW SUFFICIENT WITH CAPES RANGING FM 500-800 J/KG.
INVERTED-V PROFILES WITH PW GENERALLY GREATER THAN 0.50 INCHES.
LIGHTNING AND GUSTY OUTFLOW WINDS THE PRIMARY PRODUCTS OF THE
STORMS BUT STILL ENOUGH MOISTURE FOR BRIEF LIGHT TO MODERATE
SHOWERS. TEMPERATURES WILL QUITE HOT...BUT DO NOT ANTICIPATED THEY
WILL EXCEED THE CENTURY MARK IN DENVER BUT THEY MAY GET CLOSE BY
THE WEEKEND. THE AMS DOES LOOK EVEN DRIER OVER THE WEEKEND SO
WILL CONFINE ANY POTENTIAL TSTMS TO THE HIGHER TERRAIN AT THAT
TIME. A COLD FRONT MAY SHAVE A FEW DEGREES OF THE HIGH ON TUESDAY
AS ANOTHER UPPER TROUGH PASSES TO THE NORTH OF COLORADO.

AVIATION...EXPECT WINDS TO SHIFT TO A NORTHERLY DIRECTION
BETWEEN 18Z AND 21Z...POSSIBLY PRECEDED BY A PERIOD OF LIGHT NW
WINDS. SCATTERED THUNDERSTORMS EXPECTED IN THE LATE AFTERNOON AND
EVENING. VARIABLE WINDS WITH GUSTS OF 30-40 KNOTS ARE POSSIBLE
WITH THE THUNDERSTORMS. SOME IMPACT FROM WILDFIRE SMOKE IS
POSSIBLE...BUT CONDITIONS ARE EXPECTED TO REMAIN VFR AT THE DENVER
AREA AIRPORTS.

FIRE WEATHER...INCREASED MOISTURE TODAY WILL LEAD TO SLIGHTLY
COOLER TEMPERATURES AND INCREASED THUNDERSTORM ACTIVITY...ESPECIALLY
OVER THE MOUNTAINS THIS AFTERNOON. OVER THE MOUNTAINS THE STORMS
WILL GENERALLY PRODUCE RAIN...BUT GUSTY WINDS ARE STILL POSSIBLE.
OVER THE PLAINS THE ACTIVITY WILL BE MORE LIMITED...WITH SOME DRY
LIGHTNING STILL POSSIBLE ALONG WITH WIND GUSTS IN THE 30-50 MPH
RANGE WITH SOME OF THE STORMS.

HYDROLOGY...BRIEF HEAVY RAIN IS POSSIBLE WITH THE STRONGEST
STORMS TODAY...BUT IN GENERAL RAINFALL IS STILL EXPECTED TO BE
LIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ214>216.

&&

SHORT TERM...BAKER/GIMMESTAD
LONG TERM....COOPER
AVIATION...BAKER/GIMMESTAD
Hazardous weather outlook, Jun 27, 10:58 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1158 AM MDT WED JUN 27 2012

COZ030>051-281800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1158 AM MDT WED JUN 27 2012

...RED FLAG WARNING IN EFFECT FOR THE FRONT RANGE FOOTHILLS AND
SOUTH PARK IN PARK COUNTY FOR SOME DRY THUNDERSTORMS PRODUCING
WIND GUSTS TO 45 MPH FROM NOON TO 8 PM MDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING CLOUDS OVER COLORADO AT MIDDAY WILL SPAWN SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND OVER THE FRONT RANGE FOOTHILLS
THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE STRONG AND GUSTY
WINDS AND FREQUENT CLOUD-TO-GROUND LIGHTNING. WHILE OTHER STORMS
MAY DEPOSIT UP TO A QUARTER INCH OF RAIN IN LESS THAN 30 MINUTES.
THUNDERSTORMS ARE THEN EXPECTED TO MOVE OUT OVER THE NEARBY PLAINS
WHERE THEY MAY PRODUCE SIMILAR WIND GUSTS AND DANGEROUS LIGHTNING.
HOWEVER...STORM COVERAGE IS NOT EXPECTED TO BE AS GREAT AS THAT IN
THE HIGH COUNTRY. MOST OF THIS STORM ACTIVITY SHOULD DIMINISH
LATER THIS EVENING.

OTHERWISE..SLIGHTLY COOLER TEMPERATURES AND HIGHER HUMIDITIES ARE
ON TAP FOR THE OUTLOOK AREA TODAY. A WEAK COLD FRONT BACKING INTO
NORTHEAST COLORADO EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR
SOME OF THE COOLING ON THE PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL REMAIN HOT THROUGH THE PERIOD WITH TEMPERATURES WELL ABOVE
SEASONAL NORMALS. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
EACH AFTERNOON AND EVENING...MAINLY ON THURSDAY AND FRIDAY. THE
STORMS WILL LIKELY PRODUCE GUSTY WINDS AND LIGHTNING WITH JUST
BRIEF LIGHT TO MODERATE RAINFALL.

DUE TO THE PROLONGED PERIOD OF HOT AND DRY CONDITIONS...A
SIGNIFICANT RISK OF WILDFIRE STARTS AND EXTREME WILDFIRE BEHAVIOR
WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/D_L

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 27, 2:24 PM MST
Where
Douglas County, 1.27 mi ENE of Parker
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.530, -104.750

Hail, Washington

When
June 27, 3:37 PM MST
Where
Washington County, 7.98 mi W of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -103.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388172, 388171.